I am a 39-year-old nurse who is experiencing drastic hair loss. I started taking atenolol for high blood pressure about four months ago. One month after beginning the med, I started losing hair.
I have asked the doctors that I work with, and their only advice is to start exercising and try to get off the atenolol altogether. I am going to take that advice, because my biggest fear is losing my hair.
No wonder you worry. Losing a lot of hair is not a pleasant experience. A surprising number of medications can cause hair loss as a side effect.
As you have concluded, atenolol is probably the culprit in your case. What's more, there is considerable controversy about the effectiveness of atenolol for treating hypertension (The Lancet, Nov. 6, 2004). If diet, exercise and other natural approaches are not adequate for blood pressure control, there are other medicines for hypertension that may be less likely to cause hair loss.
I've had a cold and have been coughing and stuffed up for days. I have read that using nasal sprays can be addictive. Cough medicines are not helping much. I would prefer some natural approaches that don't cause rebound congestion.
The usual ingredient in cough syrup, dextromethorphan, is no better than a placebo for kids and only modestly effective for adults (Journal of Family Practice, October 2009). Natural alternatives that may provide some relief include tea made of thyme or ginger. Elderberry and Chinese herbs such as Andrographis or Astragalus also may be helpful.
Joe Graedon is a pharmacologist, and Teresa Graedon is an expert in medical anthropology and nutrition. www.peoples pharmacy.com